Format

Send to

Choose Destination
Medicine (Baltimore). 2015 Jan;94(1):e377. doi: 10.1097/MD.0000000000000377.

Gastrointestinal bleeding and anticoagulant or antiplatelet drugs: systematic search for clinical practice guidelines.

Author information

1
From the Division of Internal Medicine (IKG, VN, LUZ, BMH, EB, MS); Center of Competence Multimorbidity (LUZ, BMH, EB); The University Research Priority Program "Dynamics of Healthy Aging" (EB); Zurich Center for Integrative Human Physiology (EB, MS); and Division of Gastroenterology and Hepatology (MS), University Hospital Zurich, Zurich, Switzerland.

Abstract

Gastrointestinal (GI) bleeding is a frequently encountered and very serious problem in emergency room patients who are currently being treated with anticoagulant or antiplatelet medications. There is, however, a lack of clinical practice guidelines about how to respond to these situations. The goal of this study was to find published articles that contain specific information about how to safely adjust anticoagulant and antiplatelet therapy when GI bleeding occurs.The investigators initiated a global search on the PubMed and Google websites for published information about GI bleeding in the presence of anticoagulant or antiplatelet therapy. After eliminating duplicate entries, the medical articles that remained were screened to narrow the sets of articles to those that met specific criteria. Articles that most closely matched study criteria were analyzed in detail and compared to determine how many actual guidelines exist and are useful.We could provide only minimal information about appropriate therapeutic strategies because no articles provided sufficient specific advice about how to respond to situations involving acute GI bleeding and concurrent use of anticoagulant or antiplatelet drugs. Only 4 articles provided enough detail to be of any use in an emergency situation.Clinical practice guidelines and also clinical trials for GI hemorrhaging should be expanded to state in which situations the use of anticoagulant or antiplatelet drugs should be suspended and the medications should later be resumed, and they should state the level of risk for any particular action.

PMID:
25569664
PMCID:
PMC4602853
DOI:
10.1097/MD.0000000000000377
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wolters Kluwer Icon for PubMed Central
Loading ...
Support Center